Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 29, 2018, 2:59 PM PDT for San Diego County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 2:59 PM PDT (21:59 UTC)
- Expired
- Jul 29, 2018, 4:00 PM PDT
- In force
- 61 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 45 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WUUS56 KSGX 292159
SVRSGX
CAC073-292300-
/O.NEW.KSGX.SV.W.0006.180729T2159Z-180729T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
259 PM PDT SUN JUL 29 2018
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
North central San Diego County in southwestern California...
* Until 400 PM PDT
* At 258 PM PDT, a severe thunderstorm was located near Hwy 79
Between Santa Ysabel And Warner Springs, or 9 miles northwest of
Julian, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs,
Lake Henshaw, Ranchita, Hwy S2 Between Hwy 79 And Hwy 78, S7 - East
Grade Rd, Hwy 78 Between Ramona And Santa Ysabel, Hwy 79 Between
Warner Springs And Oak Grove, Santa Ysabel, Los Coyotes Indian
Reservation, Wynola and Santa Ysabel Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3302 11669 3323 11684 3336 11657 3321 11650
TIME...MOT...LOC 2158Z 047DEG 14KT 3317 11670
HAIL...1.00IN
WIND...60MPH
$$
Tardy2 follow-up statements
933
WWUS56 KSGX 292245
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
345 PM PDT SUN JUL 29 2018
CAC073-292300-
/O.CON.KSGX.SV.W.0006.000000T0000Z-180729T2300Z/
San Diego CA-
345 PM PDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTH CENTRAL SAN DIEGO COUNTY...
At 338 PM PDT, a severe thunderstorm was located 5 miles northeast
of Ramona, moving southwest at 5 mph. The storm is weakening at 340
pm but still can produce strong winds and lightning.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated thunderstorm on highway 79.
IMPACT...Expect damage to roofs, siding, and trees. The wind from
the storm could affect the San Pasqual fire.
Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, Lake
Henshaw, Ranchita, Hwy S2 Between Hwy 79 And Hwy 78, S7 - East Grade
Rd, Hwy 78 Between Ramona And Santa Ysabel, Hwy 79 Between Warner
Springs And Oak Grove, Santa Ysabel, Los Coyotes Indian Reservation,
Wynola and Santa Ysabel Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3302 11669 3323 11684 3336 11657 3321 11650
TIME...MOT...LOC 2238Z 047DEG 14KT 3306 11684
HAIL...0.75IN
WIND...60MPH
$$
Tardy849
WWUS56 KSGX 292259
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
359 PM PDT SUN JUL 29 2018
CAC073-292307-
/O.EXP.KSGX.SV.W.0006.000000T0000Z-180729T2300Z/
San Diego CA-
359 PM PDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 400 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
The severe thunderstorm impact highway 79 just north of Santa
Ysabel.
LAT...LON 3302 11669 3323 11684 3336 11657 3321 11650
TIME...MOT...LOC 2257Z 047DEG 14KT 3303 11687
$$
TardyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:40 PM PDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 29, 12:40 PM PDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service San Diego CA 1240 PM PDT Sun Jul 29 2018 .SYNOPSIS... Monsoonal flow will bring warm and humid weather tonight and Monday with scattered afternoon and evening thunderstorms over the mountains. Some of these storms may drift west into the valleys this evening and perhaps into the coastal areas tonight. This warm, humid weather pattern will remain in place through most of the week with a chance for afternoon thunderstorms over the mountains each day. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Surface convergence boundaries have set up over the mountains this afternoon between the afternoon sea breeze west of the mountains and the easterly winds over the deserts. Showers formed over the San Bernardino Mountains south of Big Bear around noon. Sounding forecasts over the mountains show moisture in the 700-200 mb layer (not quite saturated), and a dry subcloud layer below. CAPE of 1000-1500 J/kg is fcst over the mtns today so scattered convection is possible. Easterly steering winds in the 700-400 (10- 20 kft layer) may push some cells the foothills or eastern valleys. Above 400 mb (20 kft) the winds aloft shift abruptly south- southwest, so the storms over the San Bernardino Mountains may drift north over the High Desert. DCAPE is forecast around 1000 J/kg, increasing the threat for gusty downdraft winds in storms that form. There is also a flash flood potential with any storms that anchor to terrain. The visible satellite loop showed mid level clouds over Imperial County drifting west in the easterly midlevel monsoonal flow. Farther east over the Lower Colorado River Valley and the Sonoran Desert is an easterly wave that will move across Southern California tonight. This feature will continue the threat for convective cells tonight, some of which may drift west over the valley and coastal areas. This moist easterly flow raised the precipitable water to 1.69" on the 12Z NKX sounding, up from 1.20" Saturday evening. Farther east at Yuma the PW was 1.86". Satellite derived PW's central Imperial County showed a PW of 2.03" at 1745Z. This flow pattern doesn't change much through Wednesday, so there will be plenty of moisture available for diurnal convection each afternoon through Wednesday. The big picture is for a continued warm, humid and somewhat unstable airmass to be in place through midweek. Wednesday through Friday: The subtropical high over the southern Nevada/northern AZ gradually drifts south, suppressing the monsoon flow somewhat farther south into Mexico. Not quite sure if it will completely eliminate the thunderstorm chances over the mountains, but they would less widespread and more isolated. Temperatures will average close to their seasonal norms for early August. && .AVIATION... 291920Z...Coast/Valleys...SCT-BKN clouds at or abv 10000 ft MSL this afternoon and evening, with a slight chance of a showers or thunderstorms. Low clouds could again develop 06Z-09Z Monday with bases 800-1200 feet MSL and tops to 1600 ft MSL. Ceiling impacts at coastal TAF sites is likely between 09Z and 16Z Mon but timing is uncertain. Mountains/Deserts...SCT-BKN clouds at or abv 10000 ft MSL. Isolated to scattered thunderstorms are expected, especially over the mountains this afternoon. Locally strong updrafts and downdrafts will be possible near thunderstorms, along with surface wind gusts in excess of 30 KT. && .MARINE... There is a slight chance of thunderstorms this afternoon into this evening. Otherwise, no hazardous marine weather is expected through Thursday. && .BEACHES... There is a low risk of lightning at the San Diego County beaches this afternoon and evening as a few thunderstorms could move in from the east. && .SKYWARN... Skywarn activation may be needed today. It could be an active afternoon/evening provided we get enough heating in the mts. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Moede AVIATION/MARINE/BEACHES...PG
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:16 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.